Metro-East News

Two dead and more than 50 hospitalized due to contaminated synthetic pot

Two people are dead and more than 50 people have been hospitalized after consuming synthetic cannabis that is causing severe bleeding, according to health officials.

The synthetic cannabinoids are often called Spice, K2 or fake weed. In the last few weeks, 56 people in Illinois have reported severe bleeding, coughing up blood, blood in the urine or other signs of hemorrhaging.

Nine people have tested positive for a lethal anticoagulant used in rat poison.

One patient died over the weekend and another on Monday, according to alerts sent out by the Illinois Department of Public Health.

"We continue to see the number of cases rise," said IDPH director Dr. Nirav Shah, who had previously called the synthetics "unsafe" due to the unknown chemicals used. "Without more information, IDPH does not know how much contaminated product is circulating or where. We strongly urge everyone not to use synthetic cannabinoids."

Shah said that IDPH is working with the Centers for Disease Control and Prevention to fight the problem.

David and Lynn Gilkey have worked tirelessly for years to keep kids away from drugs. On April 3, Lynn's son, Ryan Marks, died after smoking a synthetic marijuana known as K2. (Video by Travis Heying / The Wichita Eagle)

The man-made “alternative to marijuana” is a chemical sprayed on dried plant material, then smoked or sold as liquid to be vaporized on e-cigarettes or other devices. Synthetic cannabinoids are found in drug paraphernalia shops, novelty stores, convenience stores, gas stations and online, according to IDPH.

IDPH investigators have not yet identified common products used by the patients. All 56 have required hospitalization for hemorrhaging; so far the bulk of the cases have been in Chicago, Cook County or Tazewell County, but others are scattered as far as Peoria.

IDPH officials warn that the contaminated products could be in any county across the state.

Anyone who has purchased these products is warned not to use it. If you have used the product and start experiencing severe, unexplained bleeding or bruising, or any reaction to using a synthetic cannabinoid, you should call 911 or go to an emergency room immediately, according to IDPH.

Elizabeth Donald: 618-239-2507, @BNDedonald
  Comments